The People's Perspective on Medicine

Lipitor May Lower Libido

Q. What can I do about a flagging libido? I’m 66 years old and in very good health, with no bad habits. My only medication is Lipitor to lower cholesterol.

My much younger wife and I used to have a vigorous and inventive sex life, but my interest in sex has practically disappeared. The only time I get aroused is around 4 am, which is impractical to say the least. What do you suggest?

A. We suggest you talk with your physician. Lipitor (atorvastatin), Zocor (simvastatin) and other statin-type cholesterol-lowering drugs may interfere with sexual desire and performance. The authors of a Dutch study propose that lowering cholesterol with these drugs may alter testosterone production (British Journal of Clinical Pharmacology, Sept. 2004). That is because cholesterol is a building block for hormones like testosterone.

Rather than stopping the drug on your own, please get your doctor’s guidance about how to lower your cholesterol without ruining your love life. We are sending you our Guides to Drugs that Affect Sexuality and Cholesterol Control & Heart Health. If testosterone levels are low, a prescription for testosterone may restore your lost libido.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.3- 3 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 5 comments
Comments
Add your comment

I started taking Lipitor two weeks ago, on doctor’s prescription, to lower my cholesterol level. I am 48, and normally have great sex drive. Now for the first time, I have had sex with my wife on two occasions without climaxing after she herself has climaxed. I would normally climax quickly due to the leigh excitement but not anymore. It is now like I am just getting a job done. I am not on any other medication and no other lifestyle changes, so I must blame it on the Lipitor.

I had been taking 25 mg of Zoloft daily for SAD, 4-5 months out of the year for the past 15 years. It is a very small dosage. In the last 4 years, I have only been taking that medication for 2 months, because I spend my winters in the sun and that eliminates the SAD. Incidentally, I have also been taking 5 mg of Lipitor 3 times a week for the past 6 years. Again, it is a very small dosage.
Approximately 6 years ago, I started suffering both a drop in libido and erectile difficulties. Even with a new partner, the problem resurfaced after 2 months. I asked my doctor to measure my testosterone levels and he claimed the results were normal, but I was not convinced as I felt that there was something missing in my body. It couldn’t have been the Zoloft because I only took it for 2-3 months while my libido was down all year. Lipitor never had documented any such side effects and therefore I discounted it as the culprit.
I consulted a specialist who confirmed my suspicions diagnosing my testosterone levels as being low and prescribed testosterone replacement therapy in gel format. Finally a solution. The disappointment came when I noticed only a small increase in libido and quality of erections. The results were not worth the price and daily routine of applying this gel, so I stopped the therapy after 5 months of use. Completely frustrated and discouraged that at the age of 50, I was no good any longer.
Again this year we decided to spend the winter in the West Indies and as usual began the reduction process of Zoloft upon arriving in the sun. However, this time, I also decided to stop taking Lipitor just for the heck of it, as I was scheduled to have my next blood test upon my return in May and if my cholesterol level rose, I would simply resume this drug.
What happened to me after 2 weeks was what I can only describe as a total transformation. Not only did my libido skyrocket to heights that my girlfriend had not witnessed in the past 5 years, but my erections were just spectacular. Now I want to have sex every day and I feel like a man again. I am not going back to Lipitor ever again. I will gather all the information available in order that I may find an alternative to statins.
Here are some articles on this specific symptom: http://www.spacedoc.com/libido_statins.htm

I have mixed emotions about Lipitor possibly lowering libido. It is the only new drug I have added in years, and not knowing that it could have this side effect, I was concerned until 10 minutes ago when I looked on-line to see if there might be a connection. I think I would prefer to keep my sex drive (age 68 this month)–2 to 3 times making love a day–and take a chance on the effects of high cholesterol. Maybe I want too much. . .but I notice that the maker says nothing about this kind of side effect of Lipitor, only that we who take it might be more tired.

I take lipitor, metformin and 81mlg aspirin. I have been getting less of the mood to have sex and it is causing me and my wife problems, I just want to know if these medications would cause low sex drive. She doesn’t believe it is true?
PEOPLE’S PHARMACY RESPONSE: LIPITOR HAS BEEN SHOWN TO AFFECT LIBIDO AND ERECTILE FUNCTION FOR SOME PEOPLE.

Lipitor can definitely decrease libido. My husband, despite a very healthy lifestyle and weight, has high cholesterol. His doctor started him on Lipitor, andwhen the cholesterol didn’t come down, increased the dosage. I started noticing that he wasn’t as enthusiastic about our (previously very active) sex life, not initiating and having difficulty maintaining an erection. When I asked he said he just wasn’t feeling aroused, and that he’d noticed that his usual morning erections weren’t occuring.
I found some sites online that linked E.D. with statins. When he asked his doctor if that might be the problem, the doc said to stop them for a month and see what happened. Within a week his libido had returned big time! For about 2 weeks he was more sexual than since our marriage in our early 20s (we were in our early 50s when this happened). Then our sex life went back to pre-statin levels, and has remained there for the past few years. He takes Niacin and other O.T.C.s, eats oatmeal every day and exercises regularly, but won’t go back to have his cholesterol retested.

* Be nice, and don't over share. View comment policy^